Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 144, NWS Lincoln, IL

July 23, 20174 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2017, 5:58 AM CDT for 4 counties in Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 5:58 AM CDT (10:58 UTC)
Expired
Jul 23, 2017, 6:45 AM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 68 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:05 AM CDTTSTM WND GST 57Lawrenceville Airport, IL
Jul 23, 6:09 AM CDTTSTM WND GST 79Oblong, ILLARGE TREE AND NUMEROUS LARGE TREE LIMBS BLOW DOWN. POWER IS OUT IN OBLONG.
Jul 23, 6:10 AM CDTTSTM WND GST 56Lawrenceville Airport, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:32 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WUUS53 KILX 231058
SVRILX
ILC033-079-101-159-231145-
/O.NEW.KILX.SV.W.0144.170723T1058Z-170723T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
558 AM CDT SUN JUL 23 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Lawrence County in southeastern Illinois...
  Crawford County in east central Illinois...
  Eastern Jasper County in southeastern Illinois...
  Richland County in southeastern Illinois...

* Until 645 AM CDT

* At 557 AM CDT, severe thunderstorms were located along a line
  extending from near Montrose to near Vincennes to Haubstadt, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Vincennes, Olney, Robinson, Lawrenceville, Newton, Sumner, Oblong,
  Palestine, St. Francisville, Hutsonville, Flat Rock, Ste. Marie,
  Willow Hill, Parkersburg, Claremont, Calhoun, Russellville, New
  Hebron, Chauncey and Hardinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8813 3914 8818 3915 8765 3912 8763
      3911 8765 3906 8757 3900 8758 3899 8756
      3899 8758 3896 8751 3890 8752 3889 8754
      3886 8755 3879 8750 3869 8752 3866 8760
      3859 8762 3857 8765
TIME...MOT...LOC 1057Z 287DEG 44KT 3914 8829 3872 8755 3818 8757 

HAIL...<.75IN
WIND...60MPH
 
$$

Bak
2 follow-up statements
875 
WWUS53 KILX 231119
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
619 AM CDT SUN JUL 23 2017

ILC079-159-231128-
/O.CAN.KILX.SV.W.0144.000000T0000Z-170723T1145Z/
Jasper-Richland-
619 AM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JASPER AND RICHLAND
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
southeastern and east central Illinois.

LAT...LON 3857 8789 3915 8795 3915 8765 3912 8763
      3911 8765 3906 8757 3900 8757 3899 8758
      3896 8751 3890 8752 3889 8754 3886 8755
      3879 8750 3869 8752 3866 8760 3859 8762
      3857 8765
TIME...MOT...LOC 1118Z 267DEG 32KT 3914 8790 3865 8721 

$$

ILC033-101-231145-
/O.CON.KILX.SV.W.0144.000000T0000Z-170723T1145Z/
Lawrence-Crawford-
619 AM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR LAWRENCE AND CRAWFORD COUNTIES...

At 618 AM CDT, severe thunderstorms were located along a line
extending from near Annapolis to near Washington, moving east at 35
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Vincennes, Robinson, Lawrenceville, Sumner, Oblong, Palestine, St.
Francisville, Hutsonville, Flat Rock, Russellville, New Hebron,
Chauncey, Annapolis, Hardinville, Birds, Eaton, Merom, Stoy,
Pinkstaff and Crawford County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8789 3915 8795 3915 8765 3912 8763
      3911 8765 3906 8757 3900 8757 3899 8758
      3896 8751 3890 8752 3889 8754 3886 8755
      3879 8750 3869 8752 3866 8760 3859 8762
      3857 8765
TIME...MOT...LOC 1118Z 267DEG 32KT 3914 8790 3865 8721 

HAIL...<.75IN
WIND...60MPH
 
$$

Bak
976 
WWUS53 KILX 231141
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
641 AM CDT SUN JUL 23 2017

ILC033-101-231151-
/O.EXP.KILX.SV.W.0144.000000T0000Z-170723T1145Z/
Lawrence-Crawford-
641 AM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND CRAWFORD COUNTIES
WILL EXPIRE AT 645 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 800 AM CDT for
southeastern and east central Illinois.

LAT...LON 3857 8789 3915 8795 3915 8765 3912 8763
      3911 8765 3906 8757 3900 8757 3899 8758
      3896 8751 3890 8752 3889 8754 3886 8755
      3879 8750 3869 8752 3866 8760 3859 8762
      3857 8765
TIME...MOT...LOC 1141Z 270DEG 44KT 3913 8752 3864 8683 

$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:26 AM CDT, 32 minutes earlier.

Area forecast discussion, Jul 23, 5:26 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
526 AM CDT Sun Jul 23 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 255 AM CDT Sun Jul 23 2017

Earlier convection that occurred generally along and east of I-57
late evening and past midnight has largely pushed into Indiana as
of 2 am. Currently watching a large MCS advancing across Missouri.
Trajectory of this would generally keep it south of I-72 as it
begins to move into western Illinois, with the HRRR showing a
diminishing trend as the remnants make it over to about Flora and
Effingham toward 7 am. SPC mesoanalysis still showing CAPE's over
3000 J/kg at this early hour ahead of the MCS, with dew points at
Springfield almost 80 degrees at 2 am. As the day goes on, the
highest CAPE will shift over into southeast Illinois, as some
lower dew points start to advect into areas northwest of the
Illinois River. However, as the cooler air lags further behind,
temperatures reaching the lower 90s will still result in
significant instability over the northern CWA this afternoon. Will
maintain the mention of scattered storms this afternoon and
evening across the forecast area, as the cold front settles across
the region. Can't rule out a few severe storms as 0-6km shear is
modest over the area (around 30-35 knots).

.LONG TERM...(Monday through Saturday)
ISSUED AT 255 AM CDT Sun Jul 23 2017

Quiet weather will dominate the first few days of the work week,
as high pressure drifts across the Great Lakes. The northeast
circulation into our area should keep dew points in check, mainly
mid 60s, through Tuesday. After that, the Gulf moisture flow kicks
back in as the upper level high builds eastward back into the
mid-Mississippi Valley. A strong upper low, currently seen in
early formation over northern British Columbia, will keep the
ridge from amplifying too much over us, so after a quick shot of
hot and humid weather, the upcoming end of week looks more
comfortable.

The main concern for precipitation will be Wednesday night into
Thursday, as the cold front trailing the upper low moves through
the area. The GFS introduces some scattered storms as early as
Wednesday afternoon as a weak wave moves through, but the ECMWF
focuses on the main front itself late Wednesday night into
Thursday. In either case, it should take until late Thursday
evening before the front fully crosses the forecast area, and will
keep healthy chance PoP's going south of I-72 into the evening.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 526 AM CDT Sun Jul 23 2017

Line of strong/severe storms that moved out of Missouri has stayed
south of the TAF sites. Lower clouds down to around 3500 feet have
reached up into central Illinois at times, although KCMI had a
brief period of IFR ceilings.

Main concern later in the day will be with a cold front moving
into the area. Scattered storms possible from about 22Z-03Z, and
have mentioned VCTS at all TAF sites during this period. The
storms should fade around sunset, with quiet weather the rest of
the period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Jul 23, 5:16 AM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
516 AM CDT Sun Jul 23 2017

ILZ027>031-036>038-040>043-047>051-241100-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
516 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Widely scattered thunderstorms will be possible this afternoon and
evening. A few of the storms will be capable of producing strong
wind gusts and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

As another frontal boundary approaches the area later Wednesday
and Thursday, the chances for thunderstorms will increase across
the area.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed later this afternoon into
early this evening.

ILZ044>046-052>057-061>063-066>068-071>073-241100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
516 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Hot and humid conditions will prevail through early this evening
with Heat Index values of 97 to 103, with the highest index values
along and south of Interstate 70.

Scattered thunderstorms are expected this morning with the chance
for scattered thunderstorms to redevelop later this afternoon into
the early evening hours along a weak front. A few of the storms
may produce strong wind gusts and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

As another frontal boundary approaches the area late Wednesday
night into Thursday, the chances for thunderstorms will increase
across the area.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon into
early this evening.

Smith

In the hours before

Special weather statement, Jul 23, 3:57 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
357 AM CDT SUN JUL 23 2017

ILZ049>051-231015-
Sangamon-Scott-Morgan-
357 AM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...SOUTHWESTERN
SANGAMON AND SOUTHEASTERN MORGAN COUNTIES UNTIL 515 AM CDT...

At 357 AM CDT, Doppler radar was tracking a strong thunderstorm over
Manchester, or 9 miles southeast of Winchester, moving east at 30
mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Pawnee, Waverly, Divernon, Murrayville, Manchester, Thayer,
Nortonville and Lowder.

This includes Interstate 55 between mile markers 77 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
west central Illinois. A severe thunderstorm watch also remains in
effect until 800 AM CDT for central Illinois.

LAT...LON 3960 8954 3952 8954 3952 9033 3961 9033
TIME...MOT...LOC 0857Z 271DEG 27KT 3956 9031

Auten
Special weather statement, Jul 23, 4:16 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Lincoln IL
416 AM CDT SUN JUL 23 2017

ILZ052-061-231030-
Christian-Shelby-
416 AM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN AND
SOUTHWESTERN SHELBY COUNTIES UNTIL 530 AM CDT...

At 415 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Farmersville, or 10 miles northeast of Carlinville,
moving east at 40 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Taylorville, Shelbyville, Pana, Morrisonville, Cowden, Tower Hill,
Herrick, Rosamond, Owaneco, Palmer, Oconee and Vanderville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

A severe thunderstorm watch remains in effect until 800 AM CDT for
central Illinois.

LAT...LON 3922 8914 3935 8914 3935 8952 3954 8952
      3944 8880 3922 8880
TIME...MOT...LOC 0915Z 271DEG 33KT 3935 8970

Auten
Local storm report, Jul 23, 5:17 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
517 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     2 W XENIA               38.64N 88.67W
07/23/2017  E65 MPH          CLAY               IL   EMERGENCY MNGR

&&

GEELHART
Local storm report, Jul 23, 5:21 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
521 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND GST     FLORA                   38.67N 88.48W
07/23/2017  M60 MPH          CLAY               IL   AWOS

&&

GEELHART
Local storm report, Jul 23, 5:29 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
529 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     TSTM WND DMG     XENIA                   38.64N 88.64W
07/23/2017                   CLAY               IL   EMERGENCY MNGR

            MULTIPLE TREE LIMBS DOWN. ONE MID SIZE TREE SNAPPED ABOUT
            HALFWAY UP.

&&

GEELHART
Local storm report, Jul 23, 5:32 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
532 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     TSTM WND GST     4 W OLNEY               38.73N 88.16W
07/23/2017  M61 MPH          RICHLAND           IL   AWOS

            AT OLNEY-NOBLE AIRPORT

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:39 PM CDTSpecial Weather StatementILXClark36 min
Jul 22, 10:36 PM CDTSpecial Weather StatementILXCrawford39 min
Jul 22, 11:22 PM CDTSpecial Weather StatementILXClark38 min
Jul 22, 11:27 PM CDTSpecial Weather StatementILXColes48 min
Jul 22, 11:32 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar43 min
Jul 23, 12:11 AM CDTSevere Thunderstorm WarningILXClark34 min
Jul 23, 12:14 AM CDTSevere Thunderstorm WarningILXLawrence, Richland46 min
Jul 23, 3:08 AM CDTSevere Thunderstorm WarningILXMorgan, Scott52 min
Jul 23, 3:57 AM CDTSpecial Weather StatementILXMorgan78 min
Jul 23, 4:16 AM CDTSpecial Weather StatementILXChristian74 min
Jul 23, 4:46 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland44 min
Jul 23, 5:16 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland44 min
Jul 23, 4:21 PM CDTSpecial Weather StatementILXMorgan24 min
Jul 23, 4:29 PM CDTSevere Thunderstorm WarningILXMorgan, Scott20 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.